Colorado, 2006

Winter Weather in Colorado, February 28, 2006

February 28, 2006 · NWS GJT · 3 events in 3 counties and zones

A series of disturbances embedded in a relatively warm and moist southwest flow produced 5 to 9 inches of snow and frequent wind gusts of 20 to 30 mph across the mountains of northwest Colorado. The highest measured wind gusts were 44 mph at Storm Peak Lab and 46 mph at the top of Snowmass Ski Area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of disturbances embedded in a relatively warm and moist southwest flow produced 5 to 9 inches of snow and frequent wind gusts of 20 to 30 mph across the mountains of northwest Colorado. The highest measured wind gusts were 44 mph at Storm Peak Lab and 46 mph at the top of Snowmass Ski Area. This event carried over into March, and for a continuation please see the March 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 3:22 PM MST, 38 minutes earlier.

Area forecast discussion, Feb 28, 3:22 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 PM MST TUE FEB 28 2006

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
PCPN HAS BEEN A LITTLE SLOWER TO DEVELOP THAN PREVIOUS FORECASTS
ANTICIPATED BUT RADAR ECHOES AND UPSTREAM OBS HAVE SHOWN PCPN HAS
BEGUN TO MOVE INTO THE AREA LATE THIS AFTERNOON. THROUGHOUT THE DAY
THE KGJX VAD PROFILE HAS SHOWN SOUTHWEST WINDS AT 30 TO 40 KTS AT THE
FIRST GATE...11KFT. AND SATELLITE IMAGES HAVE SHOWN A DECENT LINE OF
LIGHTNING OVER NORTHWEST UT THIS AFTERNOON...ASSOCIATED WITH THE COLD
FRONT.

THE STRONG SOUTHWEST WINDS WILL CONTINUE UNTIL FRONTAL PASSAGE. THE
FRONT IS SCHEDULED TO REACH THE NORTHEAST CORNER BY MID EVENING AND
THEN TO THE SOUTHERN PORTION OF THE FORECAST AREA LATE TONIGHT. THE
AIR MASS WILL CONTINUE TO DESTABILIZE AS THE FRONT APPROACHES AND
SHORTWAVE ENERGY MOVES ACROSS THE FORECAST AREA TONIGHT. AN UPPER JET
WILL INTENSIFY OVER THE NORTH THIS EVENING THEN SHIFT SOUTHWARD
OVERNIGHT...DIMINISHING IN STRENGTH WED MORNING. HAVE LEFT PRESENT
SNOW AND BLOWING SNOW ADVISORY TO BEGIN AT 00Z FOR THE SOUTHWEST
MOUNTAINS EVEN THROUGH SNOW WILL BE INCREASING INITIALLY. THEN HAVE
ADDED THE CENTRAL AND NORTHERN CO MOUNTAINS STARTING AT 03Z. THE
ETA40 PAINTS SIGNIFICANT SNOW OVER THE CENTRAL MOUNTAINS THROUGH
MIDDAY WED. AND WITH THE LIGHTNING OVER NORTHERN UT DECIDED NOT TO
SPLIT HAIRS SO ADDED THE NORTHERN MOUNTAINS TOO. WILL KEEP THESE
ZONES COVERED UNTIL 19Z WED ALONG WITH ZONE 12 AS SNOW WILL CONTINUE
THERE THE LONGEST. WINDS WILL DIMINISH AFTER FRONTAL PASSAGE.

ONE MAJOR LIMITING FACTOR ON SNOW ACCUMULATIONS WILL BE THE WARM
NATURE OF THE STORM. SNOW LEVEL INITIALLY WILL BE 9000 TO 10000
FEET...LOWERING TO 7500-8000 OVERNIGHT. SILVERTON AVALANCHE
FORECASTERS HAVE REPORTED RAIN ON RED MOUNTAIN PASS THIS AFTERNOON
ABOVE 10000 FEET...CAUSING AVALANCHE PROBLEMS. THE CONVECTIVE NATURE
OF THIS EVENT SHOULD HELP BRING THE SNOW LEVEL DOWN TO AROUND 9000
FEET BY 03Z....WITH IT DROPPING LOWER OVERNIGHT.

THE BEST MOISTURE/OROGRAPHICS/INSTABILITY WILL HAVE PEAKED LATE
TONIGHT. HOWEVER ESPECIALLY OVER THE CENTRAL AND NORTHERN MOUNTAINS
WIDESPREAD SHOWERS WILL CONTINUE THROUGH WED MORNING....WITH A FEW
SHOWERS LINGERING WED NIGHT. BY THU LOOK FOR CLEARING FROM THE WEST
AND A LITTLE COOLER TEMPS.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...WITH THE SHORTWAVE
RIDGE PUSHES EAST A WARM AND DRY S-SW FLOW STRENGTHENS THURSDAY
NIGHT INTO FRIDAY MORNING. COLD FRONT AND DYNAMICAL SUPPORT PUSH
IN FRIDAY NIGHT. WITH NEGATIVE TILT AND A DEEPER SOLUTION SEEN IN
THE 12/18Z MODEL RUNS...INCREASED CHANCES OF PRECIP. SNOW LEVEL
LOWERING TO VALLEY BOTTOMS BY FRIDAY MORNING BUT ANY SIGNIFICANT
SNOWFALL LIMITED ABOVE 8KFT. SNOWFALL DIMINISHES FROM W TO E
SATURDAY-SAT NIGHT.

SUNDAY-TUESDAY...STRONG RIDGING AMPLIFIES OVER THE ROCKIES FOR
ANOTHER ROUND OF ABOVE NORMAL TEMPS AND SNOW MELT. HIGH MTN VALLEYS
TO REMAIN INVERTED WHILE STRONG WARMING WILL HELP THE LOWER
ELEVATION VALLEYS PRODUCE SOME LIGHT AFTERNOON MIXING.   RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONES
        9/18 AND 19 FROM 5 PM MST THIS EVENING THROUGH 6 AM MST
        WEDNESDAY MORNING.
      SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONE
        12 FROM 5 PM MST THIS EVENING THROUGH NOON MST
        WEDNESDAY.
      SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET FOR CO ZONES
        4/10/13 FROM 8 PM MST THIS EVENING THROUGH NOON MST
        WEDNESDAY.
.UT...NONE.

&&

ELH+JOE
Hazardous weather outlook, Feb 28, 12:43 PM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1243 PM MST TUE FEB 28 2006

COZ001>008-010-011-013-014-017-020>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
1243 PM MST TUE FEB 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH...THE
VALLEYS OF WESTERN COLORADO AND THE MOUNTAINS OF NORTHWEST
COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS AND SOME AREAS OF BLOWING SNOW WILL
DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND THEN BECOME LIKELY THIS
EVENING. THE SNOW LEVEL WILL INITIALLY BE BETWEEN 9000 TO 10000 FOOT
...THE LOWER TO 7000 TO 8000 FEET LATE TONIGHT. A CHANCE OF RAIN...
AT TIMES MIXED WITH SNOW IS EXPECTED THIS EVENING AND TONIGHT IN THE
LOWER ELEVATIONS. SEVERAL INCHES OF SNOW WILL ACCUMULATE MAINLY
ABOVE THE 8000 FOOT LEVEL BY WEDNESDAY MORNING WHERE ROADS WILL
LIKELY BECOME SLICK AND SNOWPACKED. PLEASE VISIT THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: HTTP://WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF MOUNTAIN SNOW AND
VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
PRECIPITATION AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.

COZ009-012-018-019-011300-
GRAND AND BATTLEMENT MESAS-NORTHWEST SAN JUAN MOUNTAINS-
SOUTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
1243 PM MST TUE FEB 28 2006

...SNOW AND BLOWING SNOW ADVISORY ABOVE 8000 FEET THIS EVENING
THROUGH TONIGHT FOR THE GRAND AND BATTLEMENT MESAS AND THE
WEST ELK...SAWATCH AND WESTERN SAN JUAN MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST MOUNTAIN AREAS OF
SOUTHWEST COLORADO.

.DAY ONE...REST OF TODAY AND TONIGHT.

SCATTERED SNOW SHOWERS WILL DEVELOP MAINLY ABOVE THE 10000 FOOT LEVEL
EARLY THIS AFTERNOON AND INCREASE IN AREAL COVERAGE BY THIS
EVENING. THE SNOW LEVEL WILL DROP TONIGHT...WITH ACCUMULATIONS OF 4
TO 8 INCHES BY MORNING ABOVE THE 8000 FOOT LEVEL. IN ADDITION TO
SNOW...SOUTHWEST WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS WILL CAUSE
AREAS OF BLOWING AND DRIFTING SNOW. PLEASE VISIT THE GRAND JUNCTION
NATIONAL WEATHER SERVICE WEBSITE AT: HTTP://WEATHER.GOV/GJT FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER PACIFIC STORM WILL BRING A CHANCE OF MOUNTAIN SNOW AND
VALLEY RAIN TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...THOUGH
PRECIPITATION AND WIND REPORTS CALLED IN TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION WILL BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
February 28, 4:00 PM MST to 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Winter Weather, Flattop Mountains

When
February 28, 4:00 PM MST to 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
February 28, 4:00 PM MST to 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5487557, 5487558, 5487559.